Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Wichita, KS

May 2, 20184 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 2, 2018, 3:17 PM CDT for 4 counties in Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 3:17 PM CDT (20:17 UTC)
Expired
May 2, 2018, 3:51 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Barton County, KS, Ellsworth County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 152 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:35 PM CDTTSTM WND GST 602 S Claflin, KS
May 2, 3:36 PM CDTHAIL 0.75Ellinwood, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:43 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS53 KICT 022017
SVRICT
KSC009-053-159-167-022115-
/O.NEW.KICT.SV.W.0020.180502T2017Z-180502T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
317 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rice County in central Kansas...
  Western Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...
  Eastern Barton County in central Kansas...

* Until 415 PM CDT

* At 316 PM CDT, a severe thunderstorm was located near Claflin,
  moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Ellinwood, Wilson, Claflin, Holyrood, Bushton, Dorrance, Bunker
  Hill, Cheyenne Bottoms, Silica and Odin.

This includes Interstate 70 between Mile Markers 194 and 215.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3889 9870 3888 9849 3887 9848 3887 9828
      3826 9847 3826 9868 3872 9871
TIME...MOT...LOC 2016Z 219DEG 36KT 3856 9863 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

CARUSO
1 follow-up statement
710 
WWUS53 KICT 022051
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
351 PM CDT WED MAY 2 2018

KSC009-053-159-167-022101-
/O.CAN.KICT.SV.W.0020.000000T0000Z-180502T2115Z/
Rice KS-Ellsworth KS-Russell KS-Barton KS-
351 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICE...WESTERN
ELLSWORTH...SOUTHEASTERN RUSSELL AND EASTERN BARTON COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3889 9870 3888 9849 3887 9848 3887 9828
      3826 9847 3826 9868 3872 9871
TIME...MOT...LOC 2050Z 219DEG 36KT 3883 9835 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:29 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 2, 1:29 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
129 PM CDT Wed May 2 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 127 PM CDT Wed May 2 2018

Afternoon and evening storms are expected to be most numerous
through the evening hours or around 06Z with all facets of severe
weather possible before activity wanes or moves away from the area
after 06Z. Repeated heavy rain may cause some localized flooding
concerns, especially in areas that received heavy rainfall yesterday.

A mid/upper trough over the Southern Rockies is progged to lift
north and east toward the Central Rockies on Thursday. Meanwhile, a
dryline will remain draped across Central KS providing a focus for
deep moist convection after 18Z. The dryline is forecast to make a
more rapid eastward progress across the area on Thursday afternoon
with locations generally east of the Kansas Turnpike having the
highest probabilities for storms. Deep layer shear remains favorable
for the development of severe storms with all severe hazards
possible once again across much of southeast Kansas. The threat is
expected to move east of the area by 03-04Z.

Fri-Sat...Shortwave ridging will return to the Central Plains states
on Friday with light northerly winds, dry weather conditions and
seasonably mild temperatures in the mid and upper 70s. Low level
southerly flow will return to the area on Sat but dry weather
conditions and mild temperatures are expected with highs in the
lower 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 127 PM CDT Wed May 2 2018

A cold front is progged to move into the area on Sunday ushering
in more seasonable air through early next week. A shortwave trough
moving across the Northern Plains may bring a chance for deep
moist convection to the area Tue-Wed and maintained low pops
across much of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1152 AM CDT Wed May 2 2018

Scattered to numerous strong to severe convection will develop and
move east-northeast across parts of central and south central
Kansas late this afternoon/evening. Terminals will be amended as
needed as these storms approach and affect the area. Otherwise,
mainly VFR conditions away from convection today with cigs
lowering through the MVFR category later tonight over most areas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  66  85  53 /  70  80  20   0
Hutchinson      84  63  85  51 /  80  80  10   0
Newton          83  64  86  52 /  70  80  20   0
ElDorado        83  65  83  53 /  60  80  30  10
Winfield-KWLD   84  67  83  54 /  50  60  30  10
Russell         73  59  81  47 /  40  30  10  10
Great Bend      78  60  82  48 /  60  40  10   0
Salina          84  61  84  51 /  70  70  20  10
McPherson       84  62  84  50 /  80  80  10  10
Coffeyville     84  69  81  58 /  20  50  70  30
Chanute         84  67  82  56 /  20  60  70  30
Iola            83  66  82  56 /  20  70  60  30
Parsons-KPPF    84  69  81  57 /  20  50  70  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, May 2, 2:24 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
224 PM CDT Wed May 2 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
224 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected to develop this afternoon along a
southwest-northeast oriented frontal boundary across central
Kansas, roughly along and just southeast of a Great Bend to Salina
line. A few discrete supercells will be possible early on, before
evolving to multi-clusters or bowing segments. While these storms
move east and northeast, they will also tend to develop a bit
further to the south into parts of south central Kansas by early
evening. The stronger supercell storms will be capable of very large
hail to baseball size and damaging straight-line winds to 75 mph. A
couple of tornadoes will be possible until sunset, especially with
any discrete storms, or on the southern end of multi-clusters and
line segments.

Locally heavy rainfall due to a period of training storms could
lead to minor low-land flash flooding late this afternoon and
evening, especially along and just north of the highway 50 corridor
in central Kansas.

Minor flooding is forecast on the Salt River near Barnard. Check
the latest flood statement for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe thunderstorms is expected on Thursday
afternoon for locations roughly east of Interstate 35. The main
threats will be winds of 60-70 mph, golfball hail and a couple of
tornadoes.

Minor flooding on the Salt River near Barnard is forecast to linger
through Thursday night. Check the latest flood statement for
details.

A few thunderstorms are possible as we move into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, especially
south of I-70 and northwest of the Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 2, 2:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             PAWNEE ROCK             38.27N 98.98W
05/02/2018  E0.88 INCH       BARTON             KS   LAW ENFORCEMENT

            40 MPH WINDS ALSO REPORTED.

&&
Special weather statement, May 2, 3:06 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
306 PM CDT WED MAY 2 2018

KSZ033-048-022030-
Ellsworth KS-Lincoln KS-
306 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Southwestern Lincoln County in central Kansas...

* Until 330 PM CDT

* At 304 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southeast of Wilson...moving
  north at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ellsworth, Wilson and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3894 9807 3861 9832 3864 9848 3869 9848
      3870 9849 3888 9849 3898 9846
TIME...MOT...LOC 2006Z 197DEG 35KT 3873 9840

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:07 PM CDTSevere Thunderstorm WarningICTReno, Rice39 min
May 1, 7:25 PM CDTTornado WarningICTSaline20 min
May 1, 7:28 PM CDTSevere Thunderstorm WarningICTLincoln, Russell62 min
May 1, 8:09 PM CDTTornado WarningICTLincoln19 min
May 1, 8:23 PM CDTSevere Thunderstorm WarningICTLincoln, Russell67 min
May 1, 8:29 PM CDTTornado WarningICTLincoln, Russell46 min
May 1, 8:44 PM CDTSpecial Weather StatementICTRussell31 min
May 1, 9:33 PM CDTSpecial Weather StatementICTLincoln57 min
May 2, 12:28 AM CDTRiver Flood WarningICTLincoln33 hr
May 2, 2:33 PM CDTSevere Thunderstorm WarningICTBarton72 min
May 2, 3:06 PM CDTSpecial Weather StatementICTEllsworth24 min
May 2, 3:27 PM CDTSevere Thunderstorm WarningICTReno78 min
May 2, 3:39 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice81 min
May 2, 3:44 PM CDTSevere Thunderstorm WarningICTLincoln, Saline40 min
May 2, 3:57 PM CDTAreal Flood WarningICTLincoln4 hr
May 2, 4:05 PM CDTSevere Thunderstorm WarningICTReno70 min
May 2, 4:18 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice57 min
May 2, 4:33 PM CDTSevere Thunderstorm WarningICTKingman57 min
May 2, 4:37 PM CDTAreal Flood WarningICTReno3 hr
May 2, 4:40 PM CDTSpecial Weather StatementICTMcPherson, Saline50 min
May 2, 4:40 PM CDTSevere Thunderstorm WarningICTReno45 min
May 2, 5:02 PM CDTSevere Thunderstorm WarningICTMcPherson29 min
May 2, 5:23 PM CDTSpecial Weather StatementICTHarvey67 min
May 2, 5:25 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion31 min
May 2, 5:30 PM CDTSpecial Weather StatementICTHarper60 min
May 2, 5:31 PM CDTAreal Flood WarningICTKingman2 hr
May 2, 5:54 PM CDTSpecial Weather StatementICTMarion51 min
May 2, 6:00 PM CDTSpecial Weather StatementICTButler, Sedgwick, Sumner60 min
May 2, 6:37 PM CDTSpecial Weather StatementICTChase23 min
May 2, 6:58 PM CDTSpecial Weather StatementICTButler, Greenwood62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.